Colorado, 2009Hail in Colorado, May 2, 2009
May 2, 2009 · NWS GJT · 1 event in 1 county or zone
Large hail struck portions of the Grand Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large hail struck portions of the Grand Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 2, 2:43 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, May 2, 2:43 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT SAT MAY 2 2009
.SHORT TERM...TONIGHT THROUGH MONDAY...
GENERAL WEST TO EAST UPPER LEVEL PATTERN WILL PERSIST OVER MUCH OF
THE CONUS OVER THE NEXT SEVERAL DAYS. THIS WILL ALLOW A SERIES OF
FAST MOVING SHRTWVS TO PASS THROUGH THE FORECAST AREA. FIRST WAVE
MOVING ACROSS THIS AFTERNOON AND EVENING. INITIAL ACTIVITY MORE
STRATIFORM IN NATURE...BUT CLEARING ACROSS EASTERN UTAH HAS ALLOW
CONDITIONS TO DESTABILIZE SIGNIFICANTLY THIS AFTERNOON...WITH SEVERAL
THUNDERSTORMS DEVELOPING. THIS ACTIVITY WILL HEAD EAST INTO WESTERN
COLORADO THIS EVENING...WINDING DOWN BY MIDNIGHT. STILL SOME
OROGRAPHIC SHOWERS TO CONTEND WITH OVER THE NORTHERN AND CENTRAL
MOUNTAINS THROUGH EARLY SUNDAY...OTHERWISE FLAT SHRTWV RIDGE BUILDS
IN DRYING CONDITIONS FROM WEST TO EAST ON SUNDAY. NEXT WAVE ARRIVES
LATE SUNDAY AFTERNOON...SPARKING ANOTHER ROUND OF SHOWERS AND
ISOLATED THUNDERSTORMS OVER THE NORTHERN ZONES...MAINLY ALONG AND
NORTH OF INTERSTATE 70. THIS ACTIVITY LINGERS THROUGH EARLY MONDAY...
WITH ANOTHER BREAK THEN EXPECTED MONDAY AFTERNOON. AFTER A RATHER
COOL DAY TODAY...TEMPERATURES BOUNCE BACK TO MORE SEASONAL VALUES ON
SUNDAY AND MONDAY.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
MODELS ARE IN DISAGREEMENT ABOUT THE TRACK AND INTENSITY OF AN UPPER
LEVEL DISTURBANCE CROSSING THE REGION LATE MONDAY NIGHT INTO
TUESDAY. THE NAM AND ECMWF BOTH CREATE A MORE ORGANIZED AND PHASED
SYSTEM WHICH DIGS A TROUGH INTO THE CENTRAL PLAINS BY WEDNESDAY.
THE GFS DOES NOT PHASE THE ENERGY IN THIS SYSTEM QUITE AS WELL AND
RESULTS IN A WEAKER MORE PROGRESSIVE TROUGH WHICH ENTERS THE MID
WEST BY WEDNESDAY. HAVE TRENDED TOWARDS THE ECMWF AND NAM FOR
THIS FORECAST WHICH PRODUCE MORE WIDESPREAD SHOWERS AND
THUNDERSHOWERS MONDAY NIGHT AND TUESDAY FAVORING THE NORTHERN ZONES
WHERE THE MOST UPPER LEVEL ENERGY AND DYNAMICS WILL BE. ANY SUNSHINE
ON TUESDAY WILL HELP CONVECTION AND THE DEVELOPMENT OF
THUNDERSTORMS. BUFKIT SHOWS SOME MODERATE SURFACE TO 3 KM WIND SHEAR
BUT CAPES DO NOT LOOK EXCEPTIONAL.
FOR WEDNESDAY THROUGH FRIDAY THE UPPER LEVEL FLOW BECOMES ZONAL
ACROSS WESTERN COLORADO AND EASTERN UTAH WITH THE JET STREAM AT
300MB SETTING UP ACROSS SOUTHERN IDAHO AND NORTH CENTRAL WYOMING.
DYNAMICS WILL BE LIMITED. 700MB-500MB MEAN LAYER MIXING RATIOS
WILL RANGE BETWEEN 2 TO 3 G/KG DURING THE PERIOD. WITH DYNAMICS WELL
TO THE NORTH OF THE AREA ANTICIPATE DRY WEATHER WITH SOME HIGH
CLOUDINESS ALONG WITH AFTERNOON CUMULUS CLOUDS BUILDING UP OVER THE
MOUNTAINS.
THE GFS CREATES A TROUGH OVER THE WESTERN US ON SATURDAY WHILE THE
ECMWF KEEPS THE AREA IN ZONAL FLOW. KEPT THE FORECAST FOR SATURDAY
PARTLY CLOUDY AND DRY FOR NOW.
THE AMOUNT OF CLOUDS AND PRECIPITATION ON TUESDAY WILL DETERMINE THE
MAX TEMPERATURES. TEMPERATURES WILL WARM TO SEASONABLY MILD LEVELS
BY THE END OF THE WEEK.
&&
.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT
WESTERN COLORADO AND EASTERN UTAH TONIGHT. MOST THUNDERSTORM
ACTIVITY WILL END BY 06Z THIS EVENING. VFR CONDITIONS WILL
PREVAIL...EXCEPT NEAR SHOWERS AND THUNDERSTORMS...WHICH WILL
RESULT IN LOCAL MVFR AND IFR CONDITIONS. THE SHOWERS COME TO AN
END BY 15Z SUNDAY...WITH CLEARING SKIES FROM WEST TO EAST.
ANOTHER STORM MOVES IN LATE SUNDAY AFTERNOON AND EVENING...
BRINGING ANOTHER CHANCE FOR RAIN AND SNOW.
&&
.HYDROLOGY...
FLOWS ON THE WHITE RIVER AND DOLORES RIVER WILL REMAIN HIGH DUE TO
THE WEEKEND RAINFALL. A FEW PORTIONS OF THESE RIVERS ARE NEAR
BANKFULL BUT NO FLOODING PROBLEMS HAVE BEEN REPORTED. RIVER LEVELS
WILL ONCE AGAIN RISE LATER NEXT WEEK AS MILDER AIR WORKS INTO THE
AREA AND FREEZING LEVELS HEIGHTEN.
PUBLIC INFORMATION STATEMENTS HAVE BEEN ISSUED FOR THE WHITE RIVER
NEAR MEEKER AND THE HEADWATERS OF THE DOLORES RIVER. FLOWS REMAIN
HIGH BUT GENERALLY BELOW BANKFULL ON PORTIONS OF THE WHITE RIVER IN
NORTHWESTERN COLORADO AS WELL AS ALONG THE DOLORES RIVER BETWEEN RICO
AND DOLORES. FLOWS ARE EXPECTED TO REMAIN HIGH ON THESE RIVERS INTO
EARLY NEXT WEEK. FORECAST RIVER STAGES FOR SUNDAY INCLUDE...THE
COLORADO RIVER AT CAMEO...7.1 FEET...THE COLORADO RIVER AT CISCO...
7.1 FEET...THE GUNNISON RIVER NEAR GRAND JUNCTION...6.6 FEET...THE
DOLORES RIVER NEAR DOLORES...5.1 FEET...THE ANIMAS RIVER NEAR
DURANGO...5.1 FEET...THE SAN JUAN RIVER NEAR BLUFF...6.1 FEET.
CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JDC
LONG TERM......BAL
AVIATION.......JDC
HYDROLOGY......BAL
Hazardous weather outlook, May 2, 4:45 AM MST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAY 2 2009
COZ001>014-017>023-UTZ022>025-027>029-031145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAY 2 2009
.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD VALLEY RAIN...WITH RAIN AND SNOW IN THE MOUNTAINS...IS
EXPECTED TODAY. SEVERAL INCHES OF SNOW ARE POSSIBLE ABOVE 9500
FEET THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CHANCE OF SHOWERS WILL PERSIST SUNDAY THROUGH TUESDAY...WITH THE
FOCUS MAINLY OVER THE HIGHER ELEVATIONS OF NORTHEAST UTAH AND
NORTHWEST COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
JAD/AS
In the hours before
Special weather statement, May 2, 5:29 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
629 PM MDT SAT MAY 2 2009
COZ003-006-030100-
GRAND VALLEY-ROAN AND TAVAPUTS PLATEAUS-
629 PM MDT SAT MAY 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 700 PM MDT...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF FRUITA...OR 27 MILES
NORTHWEST OF GRAND JUNCTION...MOVING EAST AT 15 MPH.
SMALL HAIL...WINDS AROUND 40 MPH AND BRIEF HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM. NORMALLY DRY WASHES AND ARROYOS SILL START
TO FLOW.
THIS STORM WILL BE NEAR...
6 MILES NORTH OF FRUITA BY 650 PM MDT.
AS
Special weather statement, May 2, 5:39 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT SAT MAY 2 2009
COZ003-006-030100-
GRAND VALLEY-ROAN AND TAVAPUTS PLATEAUS-
639 PM MDT SAT MAY 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 700 PM MDT...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF FRUITA...OR 27 MILES
NORTHWEST OF GRAND JUNCTION...MOVING EAST AT 15 MPH.
SMALL HAIL...WINDS AROUND 40 MPH AND BRIEF HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM. NORMALLY DRY WASHES AND ARROYOS WILL START
TO FLOW.
THIS STORM WILL BE NEAR...
6 MILES NORTH OF FRUITA BY 650 PM MDT.
AS
Hail, Mesa
- When
- May 2, 6:14 PM MST to 6:25 PM MST
- Where
- Mesa County, 1.69 mi WNW of Durham to 0.97 mi SSE of Grand Jct
- Measured
- 1.75 in hail
- Property damage
- $400,000
- Reported by
- NWS Employee
- Coordinates
- 39.089, -108.629
NWS employees and trained spotters reported large hail across a significant swath of the Grand Valley, from the Redlands area to the downtown Grand Junction area. At least 800 vehicles were damaged, including vehicles parked outside at six vehicle dealerships.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
- Hail and Damaging Winds in Louisiana, May 2, 2009$112,000 · 1.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173749.